Rapid Dementia Decline


#1

I am new to the forum and interested in other carer's experience with rapid decline in dementia of a PD sufferer.  My mother-in-law was diagnosed with PD two years ago and has been taking Senemet 25/250 since then.  Originally just on half a tablet a day, increasing up to 1.5 by April of this year.  I am going to add here that she doesn't live in the UK and so medical care for her is limited.  She lives in Belize where there is only one neurologist that deals with PD!

Up until April she was able to live alone but around that time started to have more problems walking (stumbling, falling, rapid steps, etc.).  She also started to become more confused with delusions and hallucinations (thought she had a cat, that people were coming into the house, etc.).  The neuro ordered a cat scan to rule out possible minor stroke or Alzheimer symptoms.  Both came back negative and he advised upping her medication from 1.5 to 3 tablets a day - Is such an increase usual?

Her more confused state also meant that she was forgetting to take her meds at regular intervals.  My husband would then call or visit to make sure she was taking the right dosage at the right times, but she just continued to get worse.  After a couple more falls we took her back to the hospital where they said she was severely dehydrated and suffering from anaemia, and that both would affect the absorption of the medication.  After a hydrating drip and iron supplements she was sent home.  But by now regular care visits were not enough and my husband has been staying with her 24x7.

However her condition continues to deteriorate and the neuro's only advice was to increase the medication to 4 tablets a day.  We are basically at our wit's end as she has gone in about 3 months from someone able to care for herself with occasional walking issues to a person with severe dementia requiring 24x7 care and unable to complete basic tasks eg. drinking water from a straw without someone holding it to her mouth.  She is btw only 75.

I know that a lot of the expertise available in the UK and to others on this forum is not available to her, but I am very interested to know others experience of such a rapid decline and whether the neuro here is actually correct in just upping her medication so drastically.  As I said before there is only one neuro here with any PD experience, but should we be considering taking her elsewhere for a second opinion (although travel now would be extremely difficult). Is there anything else he/we should be considering? Any suggestions and feedback are truly welcome as the next steps in a third world country really don't bear thinking about. 


#2

She should also have been referred to a memory clinic as well, if she has dementia, for the appropriate medication and also support for the family.


#3

Hi Geckogirl, 

This sounds like an incredibly difficult situation. Has your mother in law received a dementia diagnosis? I don't know what the situation is with dementia care in Belize but I may be able to point you in the direction of some resources to read. 

 

Kat


#4

Hi KatC and Benji - no official diagnosis, tbh the onset was so rapid and the neuro she was seeing is not on the island we live on, so taking her to the hospital on the mainland has not been possible in the last week or so given her condition.  When she last saw him (about 3 weeks ago) there was no discussion of a memory clinic or anything like it, nor any medication that could help with this aspect - just an increase in Sinemet.  BUT we have now find a second neuro!  My husband spoke with him yesterday and he is willing to visit the island we live on (rather than fly her to the mainland) so he can visit my mother-in-law "in situ" and assess the situation.  At least it will give us a second opinion on her status and current medication so is a step in the right direction, and he talked of various things that could be affecting her current meds, and also other combinations/drugs that could help with the mental aspects.  And in the last couple of days we have seen a little improvement in her mental capabilities, which makes me think something else is at the root of this major change and not just the natural progression of her illness. His visit will probably be early next week so in the meantime my husband is continuing to care for her.


#5

Hi geckogirl

It may be worth having your mother in law checked for a urinary infection as that can cause a rapid decline and dementia like symptoms when mixed with Parkinsons meds .

   Live well.  Cc